Arizona, 2025

Damaging Wind in Arizona, September 11, 2025

September 11, 2025 · NWS PSR · 1 event in 1 county or zone

The combination of an upper-level trough over the west coast and the subtropical high situated over Texas resulted in a southwesterly steering flow. 2 and MLCAPE values approaching 1000 J/kg, afternoon thunderstorms developed across the eastern third of AZ with some of the activity affecting southern Gila County, including the San Carlos area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The combination of an upper-level trough over the west coast and the subtropical high situated over Texas resulted in a southwesterly steering flow. With PWATs ranging between 1.0-1.2 and MLCAPE values approaching 1000 J/kg, afternoon thunderstorms developed across the eastern third of AZ with some of the activity affecting southern Gila County, including the San Carlos area. With DCAPE in excess of 1000 J/kg, conditions were conducive for these thunderstorms to produce strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 11, 12:32 PM MST, 3 hours 48 minutes earlier. Its key messages:

  • Temperatures gradually cool, with near to below-normal readings expected through the weekend.
  • Breezy conditions will develop once again this afternoon for parts of the region with peak gusts around 25-30 mph.
  • Outside of some isolated to scattered rain chances for eastern Arizona through the end of the workweek, the majority of our forecast area should remain dry over the next several days.
Area forecast discussion, Sep 11, 12:32 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1232 PM MST Thu Sep 11 2025

.KEY MESSAGES...

- Temperatures gradually cool, with near to below-normal readings
  expected through the weekend.

- Breezy conditions will develop once again this afternoon for
  parts of the region with peak gusts around 25-30 mph.

- Outside of some isolated to scattered rain chances for eastern
  Arizona through the end of the workweek, the majority of our
  forecast area should remain dry over the next several days.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...
The latest Water Vapor Satellite Imagery as well as streamline
analysis depict an upper-level trough situated near eastern Oregon
with the subtropical high situated over the southern Plains. This
pattern configuration has resulted in southwesterly flow aloft
across much of the Desert Southwest. However, at low-levels at
around 700 mb, the flow is out of the south and thus low-level
moisture continues to be advected northward through central and
southern AZ with PWATs above 1.0". Even though the moisture
content is marginal, enough moisture will be present to spark the
development of shower and thunderstorm activity through early
this evening, with the focus remaining across the eastern third of
AZ, particularly across southern Gila and eastern Pinal Counties.
The main impact with any of these thunderstorms will be some
strong gusty winds, which can send an outflow westward into the
lower elevations of south-central AZ, with the latest HREF
membership indicating a 30-50% chance of gusts exceeding 35 mph.
Enough low-level moisture will remain present for Friday to result
in around round of afternoon and early evening thunderstorms
across the eastern third of AZ before conditions dry out
completely over the weekend.

Aside from the thunderstorm activity across the eastern third of AZ
through Friday, the rest of the area should remain dry with some
afternoon and early evening breeziness lingering with gusts
upwards of 25-30 mph at times. With the trough moving through the
western CONUS, temperatures during the next couple of days will
continue to remain near to slightly below normal with afternoon
highs in the mid to upper 90s across the western deserts to
around 100 degrees across the Phoenix area with the overall
HeatRisk levels remaining in the minor category.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Heading into the weekend, models have the Pacific trough continuing
its eastward progression, clearing Arizona by late Saturday/early
Sunday. As it migrates towards the Great Plains, unseasonably dry
air will cut off any further rain chances for our area as PWATs
fall to only 50% of normal for this time of year. The good news
is, even as we fully dry out, temperatures will not rebound as
quickly as we have seen this summer as flow aloft becomes more
zonal rather than rapidly shifting back to increasing high
pressure. Temperatures this weekend will continue their end-of-
week trend, with highs hovering near to slightly below normal.

The overall picture becomes a little less clear as we approach next
week. A lot of this uncertainty stems from what could become the
next Tropical Cyclone over the Eastern Pacific. As of now, models
generally favor the track of this system remaining off the western
coast of the Baja Peninsula before eventually falling apart.
However, it appears that some models want to bring some remnant
tropical moisture toward our forecast area, which could result in
considerable cloud cover and even rain chances. Subtle shifts in the
forecast could yield a vastly different foreast solutions for
this timeframe, so how this potential system evolves will be
something to monitor in the coming days. As of now, global models
favor the return of broad ridging by next week, which would
translate to increasing temperatures back to above-normal levels,
but there is a noticeable spread in the interquartile temp
forecast potentially reflecting model uncertainty relating to the
aforementioned tropical system.

&&

.AVIATION...Updated at 1748Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
S to SE winds this morning will continue to veer toward the W/SW
by early this afternoon with gusts increasing to upwards of 20-25
kts. Gusty winds will subside early this evening, however,
uncertainty then increases in regards to the timing and magnitude
of an easterly shift. Guidance show showers and thunderstorms
developing across the higher terrain east of Phoenix this
afternoon before sending an outflow toward the west into the
Valley this evening. This outflow may lead to an abrupt easterly
wind shift in the 02Z-06Z time range as well as a 5-10% chance for
a brief VCSH/VCTS. Otherwise, FEW-SCT cumulus decks around 8 kft
are expected through the afternoon into the early evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns under clear skies are expected through the
forecast period. Westerly winds will prevail at KIPL, while KBLH
sees mostly S-SW, with a period of light northerly winds during
the morning hours Friday. Sustained wind speeds will mostly
remain aob 10 kts at both terminals, aside from a period of
westerly sundowner winds at KIPL, with gusts to around 20 kts.

&&

.FIRE WEATHER...
Near to slightly below normal temperatures will be common across
the region through this weekend thanks to an area of low pressure
passing to our north. Outside of some breezy conditions this
afternoon with peak gusts around 25-30 mph, winds over the next
several days will favor familiar diurnal trends. Most of our
forecast area will remain dry, but some slight chances of wetting
rains do exist for the high terrain of Gila County both this
afternoon and Friday. MinRHs over the next few days are likely to
range from 10-15% across the western districts to 15-25% across
the eastern districts. By this weekend, even drier conditions are
expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

SHORT TERM...Lojero
LONG TERM...RW
AVIATION...Smith/Benedict
FIRE WEATHER...RW/Lojero

In the hours before

Special weather statement, Sep 11, 4:18 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM MST Thu Sep 11 2025

AZZ560-563-120000-
Southeast Gila County AZ-San Carlos AZ-
418 PM MST Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 500 PM
MST...

At 418 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Carlos and Peridot.

This includes AZ Route 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 11017 3343 11025 3344 11032 3340 11035
      3340 11041 3339 11042 3338 11045 3328 11045
      3330 11053 3355 11050
TIME...MOT...LOC 2318Z 206DEG 14KT 3339 11042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18

The radar

The Phoenix radar (KIWA), 113 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
September 11, 4:20 PM MST
Where
Gila County, 1.51 mi NNW of San Carlos
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.371, -110.456

Mesonet station QSCA3 San Carlos No. 1 in San Carlos measured a 62 mph peak gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292982.